Facebook Pixel
EmpowHER Guest

My DHEA Level is 380.My doctor suggested spironal lactone, does this work? Is it safe?

By Anonymous February 9, 2010 - 2:41pm
Rate This

I am 33 years old, I have lost alot of my hair this year and retain water alot. I was diagnosed with fatty liver last year, but since then have worked out, cardio and weight training, and have lost 30 pounds.My liver enzymes are now normal, but I cannt lose the last 20 lbs.Between this and my other issues, hair loss, and water retention, I am becoming frustrated. I am not on any meds and I am nervous about taking any. The doctor said this drug would help my hair and water issue.He said to keep up what I'm doing for weight loss. Whats you opinion?

Add a Comment3 Comments

Congratulations on your weight loss achievements! That is wonderful!

You can read more about spironolactone at: Medlineplus: spironolactone, to read the safety precautions and possible side effects.

Spironolactone has been show effective in treating fluid retention in individuals with liver disease. There was no mention of treating hair loss (but, this may be an added benefit of this drug; something to ask your doctor about specifically).

Most drugs do have side effects, but depending on the dosage and other factors, it is important to talk openly with your doctor about expected benefits, how long you need to be taking this drug, how to know if dosage is too high/too low, how to know if it is working, when you can stop taking the drug, and what potential side effects you should be looking for. Most health care providers prescribe drugs to their patients knowing about potential side effects, and have weighed these possibilities with the expected beneficial outcomes. If you are concerned, please talk with your doctor about alternatives, or if this is a short-term treatment.

Good news: this drug is effective at helping with your water retention, and as long as you continue losing weight, you are on the right track!

Did you have a question about your DHEA level? It is important to know what your specific lab ranges are, as (believe it or not), all labs have different ranges of what is considered "normal" or not, so we are unable to tell you if "380" is within your normal range (it seems to be, but you want to double-check the lab ranges AND ask your doctor what this number means).

It sounds like you are doing a great job, and please keep us updated on your progress (I'd love to hear if you decide to use this drug, or not).

February 9, 2010 - 3:07pm
EmpowHER Guest
Anonymous (reply to Alison Beaver)

Thanks for the reply. The doctor thinks I have an adrenal gland dysfunction, and possibly high testosterone, the labs for the testosterone aren't in yet. The spironal lactone was to stop the male hormones from attacking my hair follicles and for water retention. He seems to think I am getting adrenal alopecia, or as he said male pattern baldness ,because of these high levels of male hormones. I am a girl , so of course, this did not thrill me. I am mainly concerned about the medicine hurting my liver. I was happy to read from you that this drug is used to treat liver problems, thanks again!

February 9, 2010 - 9:44pm
(reply to Anonymous)

The extra information about what your doctor thinks is truly interesting, Anon. Please be sure to come back and tell us how the treatment goes, all right?

February 11, 2010 - 8:15am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Fitness Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!